Thunderstorm Wind, Bledsoe
- When
- May 27, 8:00 PM CST
- Where
- Bledsoe County, 0.69 mi N of Pikeville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.610, -85.200
Numerous trees were reported down across the county.
Widespread convective event developed across the entire region ahead of an outflow boundary that shifted southeast out of the Ohio Valley. An unstable air mass and more than sufficient wind shear helped the storms strengthen generating damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Widespread convective event developed across the entire region ahead of an outflow boundary that shifted southeast out of the Ohio Valley. An unstable air mass and more than sufficient wind shear helped the storms strengthen generating damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at May 27, 7:04 PM CST, 56 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Morristown TN 904 PM EDT Sat May 27 2017 .DISCUSSION...Will be making some significant changes to going forecast. Convective complex across middle Tennessee will move east southeast across Tennessee the rest of this evening through early Sunday morning. Airmass ahead of this system remain quite unstable with MLCAPE of 1700-2500 J/kg. High DCAPE near 1000 J/kg and Hail CAPES of 500-700 J/kg will keep the threat of damaging winds and large hail up to Golfball size with the stronger storms. Good TEI values across middle Tennessee will also aid producing relative cool/meso-high over this area. This meso-high will enhance the forming squall-line. This squall-line will moving across east Tennessee, generally along and south of TRI, eventually across southwest Virginia. These storms will move south/southeast of the area by early Sunday morning with light/moderate rain showers continuing. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 68 85 69 82 / 90 60 60 40 Knoxville McGhee Tyson Airport, TN 66 82 66 79 / 80 60 60 40 Oak Ridge, TN 66 82 66 79 / 80 60 60 40 Tri Cities Airport, TN 61 79 63 78 / 60 60 60 50 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. &&
Hazardous Weather Outlook...UPDATED National Weather Service Morristown TN 316 PM EDT Sat May 27 2017 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-281930- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 316 PM EDT Sat May 27 2017 /216 PM CDT Sat May 27 2017/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...This Afternoon and Tonight Numerous strong to severe thunderstorms are expected across the ares during the late afternoon and evening hours, with damaging winds and large hail up to golfball size being the main threat. The most likely timing for severe storms is between 5 pm and 11 pm EDT. Another round of severe weather is possible late tonight into Sunday morning as a strong line of storms drops into the region from the northwest. The potential for damaging winds will exist with this system. .DAYS TWO THROUGH SEVEN...Sunday through Friday On Sunday evening and night another round of showers and thunderstorms is possible, with some of the storms potentially becoming strong to severe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this weekend.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
749 PM EDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL NICKELSVILLE 36.75N 82.42W
05/27/2017 M1.00 INCH SCOTT VA BROADCAST MEDIA
&&Special Weather Statement
National Weather Service Morristown TN
807 PM EDT SAT MAY 27 2017
TNZ017-018-046-VAZ005-006-008-280100-
Sullivan TN-Northwest Carter TN-Johnson TN-Washington VA-Scott VA-
Russell VA-
807 PM EDT SAT MAY 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR SULLIVAN...NORTHERN CARTER...
JOHNSON...SOUTHWESTERN RUSSELL...SOUTHEASTERN SCOTT AND WASHINGTON
COUNTIES AND THE CITY OF BRISTOL UNTIL 900 PM EDT...
At 807 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southwest of Quarry to near Bristol Va
to near Gate City. Movement was southeast at 30 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Johnson City, Kingsport, Bristol Tn, Bristol Va, Abingdon, Mountain
City, Gate City, Weber City, Walnut Hill, Spurgeon, Oak Grove,
Colonial Heights, Bluff City, Glade Spring, Damascus, Nickelsville,
Laurel Bloomery, Emory-Meadow View, Shady Valley and South Holston
Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A severe thunderstorm watch remains in effect until 200 AM EDT for
eastern Tennessee...and southwestern Virginia.
LAT...LON 3659 8168 3657 8168 3653 8171 3647 8170
3641 8174 3637 8173 3640 8239 3641 8238
3643 8239 3642 8241 3644 8241 3645 8245
3681 8270 3678 8226 3688 8189 3680 8171
3664 8162 3663 8161
TIME...MOT...LOC 0007Z 299DEG 27KT 3676 8184 3667 8222 3671 8253
05/MASpecial Weather Statement
National Weather Service Morristown TN
821 PM EDT SAT MAY 27 2017
TNZ012>014-280100-
Claiborne TN-Campbell TN-Scott TN-
821 PM EDT SAT MAY 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLAIBORNE...NORTHERN
CAMPBELL AND NORTHEASTERN SCOTT COUNTIES UNTIL 900 PM EDT...
At 821 PM EDT, Doppler radar was tracking a strong thunderstorm over
Huntsville, or near Oneida, moving east at 35 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Oneida, Huntsville, Helenwood, Jellico, Caryville, Winfield, Elk
Valley, Indian Mountain S.p., Ketchen, Clairfield, Royal Blue, White
Oak, Fincastle and Robbins.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A severe thunderstorm watch remains in effect until 200 AM EDT for
eastern Tennessee.
LAT...LON 3659 8430 3659 8392 3644 8387 3633 8456
3650 8462 3660 8431
TIME...MOT...LOC 0021Z 254DEG 32KT 3644 8451
05/MASpecial Weather Statement
National Weather Service Morristown TN
826 PM EDT SAT MAY 27 2017
TNZ014>017-044-VAZ001-002-005-280115-
Sullivan TN-Washington TN-Claiborne TN-Hancock TN-Hawkins TN-
Scott VA-Wise VA-Lee VA-
826 PM EDT SAT MAY 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SULLIVAN...NORTHERN
HAWKINS...NORTHEASTERN CLAIBORNE...NORTHERN WASHINGTON...HANCOCK...
LEE...WESTERN SCOTT AND SOUTHWESTERN WISE COUNTIES UNTIL 915 PM
EDT...
At 825 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Callaway to near Big Stone Gap. Movement was
east at 30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Johnson City, Kingsport, Rogersville, Gate City, Sneedville,
Jonesville, Big Stone Gap, New Tazewell, Tazewell, Surgoinsville,
Pennington Gap, Weber City, Spurgeon, Colonial Heights, Gray, Oak
Grove, Harrogate, Church Hill, Mount Carmel and St. Charles.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A severe thunderstorm watch remains in effect until 200 AM EDT for
eastern Tennessee...and southwestern Virginia.
LAT...LON 3639 8236 3640 8263 3642 8263 3641 8271
3644 8365 3662 8365 3667 8352 3667 8342
3671 8330 3674 8314 3678 8313 3685 8307
3685 8301 3688 8291 3688 8270
TIME...MOT...LOC 0025Z 280DEG 25KT 3678 8356 3680 8274
!05/MASpecial Weather Statement
National Weather Service Morristown TN
850 PM EDT SAT MAY 27 2017
TNZ012-035-280145-
Scott TN-Morgan TN-
850 PM EDT SAT MAY 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MORGAN AND SOUTHERN
SCOTT COUNTIES UNTIL 945 PM EDT...
At 849 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Jamestown, moving east at 30 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Huntsville, Helenwood, Sunbright, Rugby, Rugby S.p., Smokey Junction,
Deerlodge, Norma, Elgin, Robbins, Slick Rock and Frozen Head S.p..
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 200 AM EDT for
eastern Tennessee.
LAT...LON 3645 8436 3628 8433 3626 8438 3622 8437
3617 8440 3616 8444 3614 8445 3618 8490
3621 8491 3624 8488 3628 8488 3630 8480
3633 8477 3634 8474 3637 8472 3637 8470
3640 8466 3641 8466
TIME...MOT...LOC 0049Z 271DEG 25KT 3629 8496
05/MASpecial Weather Statement
National Weather Service Morristown TN
853 PM EDT SAT MAY 27 2017
TNZ017-018-044>047-280200-
Sullivan TN-Washington TN-Northwest Carter TN-Southeast Carter TN-
Unicoi TN-Johnson TN-
853 PM EDT SAT MAY 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR SULLIVAN...NORTHEASTERN
WASHINGTON...NORTHEASTERN UNICOI...CARTER AND JOHNSON COUNTIES UNTIL
1000 PM EDT...
At 852 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Colonial Heights to 6 miles east of Oak Grove
to 11 miles northwest of Reese to near Mountain City. Movement was
southeast at 25 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Johnson City, Kingsport, Bristol Tn, Elizabethton, Mountain City,
Jonesborough, Central, Spurgeon, Midway, Pine Crest, Colonial
Heights, Gray, Oak Grove, Hampton, Walnut Hill, Unicoi, Bluff City,
Watauga, Laurel Bloomery and Roane Mountain S.p..
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 200 AM EDT for
eastern Tennessee.
LAT...LON 3647 8170 3641 8174 3634 8171 3634 8175
3636 8179 3634 8185 3630 8191 3612 8203
3610 8208 3611 8213 3615 8215 3616 8221
3613 8225 3614 8229 3612 8234 3652 8261
3656 8262 3654 8230 3657 8197 3657 8170
TIME...MOT...LOC 0052Z 312DEG 23KT 3651 8252 3644 8231 3641 8200 3647
8177
05/MAThe Northeast Alabama radar (KHTX), 110 km away, was scanning. The volume nearest the first event began at 02:01 UTC.
18 thunderstorm wind. Local standard time, as filed.
Numerous trees were reported down across the county.
A few trees were reported down across the county.
Massive trees and power lines were reported down across the entire county.
Several trees were reported down across the county.
Several trees were reported down across the county.
A few trees were reported down across the county.
Two trees were downed in Sequatchie County.
Numerous trees and power lines were reported down across the county.
Extensive damage was reported across West Knox County. Cars were crushed by trees, windows were blown out, and a chimney was destroyed at a residence.
Widespread trees and power lines were reported down across the county.
A roof was removed from a shed in Lenoir City.
Numerous trees were downed across the county. One tree fell onto a home damaging the structure.
Widespread trees and power lines were reported down. Several trees had fallen on homes.
Numerous trees were reported down across the county.
Numerous trees were reported down across the county.
Several trees were reported down across the eastern part of the county.
Several trees were reported down across the western part of the county.
A few trees were reported down across the Sam's Gap area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2017Every state in 2017This day in weather historyWarnings in Tennessee, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 704508, 704509, 704513, 704514, 704515, 704517, 704518, 704519, 704520, 704521, 704522, 704524, 704527, 704529, 704532, 704535, 704536, 704538.